© 2022 WUKY
background_fid.jpg
Play Live Radio
Next Up:
0:00
0:00
Available On Air Stations
Local/Regional News

Ky. Health Officials Warn Of Fentanyl-Laced Heroin

AP_294616548084.jpg
AP
/

The Kentucky Department of Public Health is sounding the alarm on a new batch of especially potent heroin making the rounds in the state.

Local hospitals are being encouraged to prepare for a possible spike in overdoses. In Lexington, health officials will be passing out additional information, including warning signs of an overdose and a list of emergency contact numbers, to those taking part in the city’s weekly needle exchange.

"The needle exchange has people coming in who using heroin, so this is a captive audience," health department spokesperson Kevin Hall says. "You can't reach a more targeted audience than what we have every Friday."

Hall says the drugs in question could affect users in unpredictable ways.

"It's possibly laced with Fentanyl or even some other drugs that are sometimes as much as 200 times more powerful than heroin," he explains. "So if you could imagine that, that the user is expecting to get the high that they've experienced previously from heroin and it's something that's 200 times higher, you can see how it would immediately be fatal."

Lexington’s needle exchange is approaching its first year anniversary. In that time, the number of participants has grown from 9 to 69. Hall says so far five have successfully entered treatment programs.

Related Content